Alert archive / Wyoming / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Riverton, WY
NWS Riverton, WY issued this flash flood watch at May 15, 2016, 1:38 AM MDT for Fremont County, Hot Springs County, Natrona County, Wyoming. It took effect at May 15, 2016, 6:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2016, 1:38 AM MDT (07:38 UTC)
- In effect from
- May 15, 2016, 6:00 PM MDT
- Expired
- May 16, 2016, 5:30 AM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
- Flood severity
- None
Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 46 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WGUS65 KRIW 150738 FFARIW URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RIVERTON WY 138 AM MDT SUN MAY 15 2016 ...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY... .A STORM WORKING SLOWLY TO THE SOUTH OF WYOMING MAY BRING HEAVY RAIN THAT COULD CAUSE FLOODING AND POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN WIND RIVER CANYON. WYZ005-007-152200- /O.NEW.KRIW.FF.A.0002.160516T0000Z-160517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- INCLUDING THE CITY OF...THERMOPOLIS 138 AM MDT SUN MAY 15 2016 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL WYOMING...INCLUDING THE FOLLOWING AREAS...OWL CREEK AND BRIDGER MOUNTAINS AND SOUTHWEST BIG HORN BASIN. * FROM THIS EVENING THROUGH MONDAY AFTERNOON * HEAVY RAIN TONIGHT INTO MONDAY MAY CAUSE LOCALIZED FLOODING AND POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER CANYON. * WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP GROUNDS MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD BE ALERT FOR FLOODING TONIGHT AND MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
636 WGUS65 KRIW 151909 FFARIW FLOOD WATCH NATIONAL WEATHER SERVICE RIVERTON WY 109 PM MDT SUN MAY 15 2016 ...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY... .A STORM MOVING INTO CENTRAL WYOMING IS EXPECTED TO BRING HEAVY RAIN TONIGHT THROUGH MONDAY THAT COULD CAUSE FLASH FLOODING AND POSSIBLE ROCK AND MUDSLIDES... ESPECIALLY IN WIND RIVER CANYON. WYZ005-007-161000- /O.CON.KRIW.FF.A.0002.160516T0000Z-160517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- INCLUDING THE CITY OF...THERMOPOLIS 109 PM MDT SUN MAY 15 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH MONDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL WYOMING...INCLUDING THE FOLLOWING AREAS... OWL CREEK AND BRIDGER MOUNTAINS AND SOUTHWEST BIG HORN BASIN. * FROM 6 PM MDT THIS EVENING THROUGH MONDAY AFTERNOON * HEAVY RAIN TONIGHT INTO MONDAY MAY CAUSE LOCALIZED FLOODING AND POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER CANYON. * WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP GROUNDS MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD BE ALERT FOR FLOODING TONIGHT AND MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
051 WGUS65 KRIW 160814 FFARIW FLOOD WATCH NATIONAL WEATHER SERVICE RIVERTON WY 214 AM MDT MON MAY 16 2016 ...FLASH FLOODING POSSIBLE IN HOT SPRINGS COUNTY... .A STORM MOVING INTO CENTRAL WYOMING IS EXPECTED TO BRING HEAVY RAIN THROUGH TODAY THAT COULD CAUSE FLASH FLOODING AND POSSIBLE ROCK AND MUDSLIDES... ESPECIALLY IN WIND RIVER CANYON. WYZ005-007-170000- /O.CON.KRIW.FF.A.0002.000000T0000Z-160517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- INCLUDING THE CITY OF...THERMOPOLIS 214 AM MDT MON MAY 16 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL WYOMING...INCLUDING THE FOLLOWING AREAS... OWL CREEK AND BRIDGER MOUNTAINS AND SOUTHWEST BIG HORN BASIN. * THROUGH THIS AFTERNOON * PERIODS OF RAIN TODAY MAY CAUSE LOCALIZED FLOODING AND POSSIBLE ROCK AND MUDSLIDES...ESPECIALLY IN THE WIND RIVER CANYON. * WATER MAY FLOOD ROADS AND POSSIBLY WASH OUT ROADS. CAMP GROUNDS MAY RECEIVE FLOOD WATERS. MOTORISTS AND CAMPERS SHOULD BE ALERT FOR FLOODING TONIGHT AND MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
973 WGUS65 KRIW 161130 FFARIW FLOOD WATCH NATIONAL WEATHER SERVICE RIVERTON WY 530 AM MDT MON MAY 16 2016 WYZ005-007-161230- /O.CAN.KRIW.FF.A.0002.000000T0000Z-160517T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- INCLUDING THE CITY OF...THERMOPOLIS 530 AM MDT MON MAY 16 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR HOT SPRINGS COUNTY IN CENTRAL WYOMING HAS BEEN CANCELLED. ALTHOUGH LIGHT TO BRIEFLY MODERATE RAIN IS EXPECTED TODAY...ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN A HALF AN INCH...AND IS NO LONGER EXPECTED TO POSE A FLOODING RISK. $$ 21
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood watch went out at May 14, 10:50 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 14, 10:50 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1050 PM MDT SAT MAY 14 2016 .SHORT TERM...Tonight through Sunday With a surface low pressure center over northern Utah and southern Idaho and a high pressure center over eastern Montana...east to northeast winds extend across western and central Wyoming. As an upper level low pressure trough moves east into the northern Great Basin and the northern Rockies...showers will become more widespread over the western mountains of Wyoming and move east. The snow level is expected to be around 9000 feet lowering to 8500 feet through the night. isolated thunderstorms with local heavy rain...small hail and strong wind gusts will be embedded in the showers. The increased cloud cover and showers will cool temperatures through Sunday. The rainfall with snow melt will increase water levels in rivers and streams across western and central Wyoming through sunday. .LONG TERM...Sunday night through Saturday Showers...with embedded isolated thunderstorms sunday evening will remain rather widespread...especially over the mountains. Temperatures will remain on the cool side with east to northeast winds continuing. After a day of widespread showers and isolated thunderstorms on Monday with cool temperatures...clouds and showers will decrease Monday night and Tuesday. Tuesday morning will be cold...but then with fewer clouds and more sun... temperatures will warm Tuesday. East winds will remain though limiting the warmup. High pressure aloft will build over the area tuesday night and wednesday. Some mountain showers and isolated afternoon and evening thunderstorms will continue with much less coverage. Wednesday night will continue the warming ahead of another Pacific low pressure trough moves inland along the Pacific Northwest and Northern California coast...winds will become west to southwest with increasing mid and high clouds Wednesday night and Thursday. Showers will once again increase over the western mountains with the air mass unstable enough for isolated afternoon and evening thunderstorms. The Pacific low pressure trough will continue east with increasing southwest winds across Wyoming Thursday afternoon and Thursday night. Showers will increase and spread east through the night. Friday should be windy across the south and central areas with increasing showers and thunderstorms as the Pacific low pressure trough moves into the western Great Basin and deepens. Overall the temperatures will warm ahead of the closed low. the low will move slowly into Idaho through Saturday keeping stronger winds over the area along with showers and isolated afternoon thunderstorms. Cloud cover will limit the warm up but the stronger downslope winds will aid in the warming east of the Continental Divide in the Wind River and Bighorn basins and the eastern plains across Natrona and Johnson counties. && .AVIATION.../06Z ISSUANCE/ Low to mid level clouds will become less persistent across portions of central and western Wyoming this morning. However, mountain obscurations will continue to be possible on an isolated basis through the morning hours. Isolated to widely scattered showers and perhaps an isolated thunderstorm will continue to be possible mainly north of a KJAC to KCPR line this morning. Then, a brief break in shower/thunder activity will be possible across most of central Wyoming...except the northwest corner of Wyoming...until this afternoon, when scattered showers and isolated thunderstorms will break out once again...mainly south of a KCOD to KCPR line, but including the Bighorn mountains, through the rest of the forecast period. Earliest showers and storms will affect KRKS by around 15z...then KBPI and KPNA by 18z. All this activity will generally include brief periods of heavy rain and gusty and erratic wind in addition to small hail in the afternoon and evening. After 06z Monday...shower chances will decrease across the west and southwest...with best chances now shifted across central and northern Wyoming. && .FIRE WEATHER... With a surface low pressure center over northern Utah and southern Idaho and a high pressure center over eastern Montana...east to northeast winds extend across western and central Wyoming. As an upper level low pressure trough moves east into the northern Great Basin and the northern Rockies...showers will become more widespread over the western mountains of Wyoming and move east. The snow level is expected to be around 9000 feet lowering to 8500 feet through the night. isolated thunderstorms with local heavy rain...small hail and strong wind gusts will be embedded in the showers. The increased cloud cover and showers will cool temperatures through Sunday. The rainfall with snow melt will increase water levels in rivers and streams across western and central Wyoming through sunday. && .RIW Watches/Warnings/Advisories... None. && SHORT TERM...C.Baker LONG TERM...C.Baker AVIATION...Braun FIRE WEATHER...C.Baker
Hazardous weather outlook, May 14, 2:50 AM MDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 250 AM MDT SAT MAY 14 2016 WYZ001>020-022>030-151200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 250 AM MDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH SMALL HAIL OVER THE NORTHWEST AND WEST CENTRAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH MONDAY...UNSETTLED WEATHER WITH RAIN AND MOUNTAIN SNOW LIKELY...AS WELL AS ISOLATED TO SCATTERED THUNDERSTORMS WITH SMALL HAIL. SNOW LEVELS WILL GRADUALLY LOWER SUNDAY INTO MONDAY AS COLDER AIR MOVES INTO THE REGION. SIGNIFICANT PRECIPITATION IS POSSIBLE IN SOME LOCATIONS. THURSDAY AND FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE WEST AND NORTH. A FEW THUNDERSTORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE AND ANY HAIL ACCUMULATION. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, May 14, 9:32 PM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 932 PM MDT SAT MAY 14 2016 WYZ005-007-015>018-150600- SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- WIND RIVER MOUNTAINS EAST-UPPER WIND RIVER BASIN-WIND RIVER BASIN- LANDER FOOTHILLS- INCLUDING THE CITIES OF...THERMOPOLIS...DUBOIS...RIVERTON... SHOSHONI...LANDER 932 PM MDT SAT MAY 14 2016 THROUGH 12 AM...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS CENTRAL WYOMING THIS EVENING...MOVING EAST TO NORTHEAST AT 20 TO 30 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAIN...AND OCCASIONAL LIGHTNING. LOCALIZED HEAVY RAIN MAY CAUSE PONDING OR COVER LOW SPOTS ON ROADWAYS. PLEASE DO NOT DRIVE YOUR VEHICLE THROUGH ANY FLOODED ROADWAYS.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:09 PM MDT | Special Weather Statement | RIW | Fremont | 51 min |
Nearby
Flash Flood Watches in Wyoming, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.